Alert archive / Texas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 235, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Nov 3, 2012, 6:12 PM CDT for Brewster County, Texas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 3, 2012, 6:12 PM CDT (23:12 UTC)
- Expired
- Nov 3, 2012, 6:45 PM CDT
- In force
- 33 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
County Brewster County, TX
The radar
The Midland/Odessa radar (KMAF), 224 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 11.2 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 650 J/kg
- Mixed-layer CIN
- -222 J/kg
- Mixed-layer LCL
- 1042 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
338 WUUS54 KMAF 032312 SVRMAF TXC043-040015- /O.NEW.KMAF.SV.W.0235.121103T2312Z-121104T0015Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 612 PM CDT SAT NOV 3 2012 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL BREWSTER COUNTY IN SOUTHWEST TEXAS... * UNTIL 715 PM CDT * AT 603 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER CENTRAL BREWSTER COUNTY...OR 19 MILES SOUTHEAST OF MARATHON... MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS... EASTERN BREWSTER COUNTY... PRECAUTIONARY/PREPAREDNESS ACTIONS... TO REPORT SEVERE WEATHER... HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND. && LAT...LON 3009 10262 2977 10259 2996 10309 3007 10305 TIME...MOT...LOC 2312Z 284DEG 23KT 3000 10295 $$
1 follow-up statement
235 WWUS54 KMAF 032345 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 645 PM CDT SAT NOV 3 2012 TXC043-032354- /O.CAN.KMAF.SV.W.0235.000000T0000Z-121104T0015Z/ BREWSTER TX- 645 PM CDT SAT NOV 3 2012 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BREWSTER COUNTY IS CANCELLED... AT 644 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED. THEREFORE THE SEVERE THUNDERSTORM WARNING IS CANCELLED. LAT...LON 3009 10262 2977 10259 2996 10309 3007 10305 TIME...MOT...LOC 2344Z 319DEG 15KT 2987 10282 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 3, 5:49 PM CDT, 23 minutes earlier.
Area forecast discussion, Nov 3, 5:49 PM CDT, 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 549 PM CDT SAT NOV 3 2012 .DISCUSSION... SEE AVIATION DISCUSSION BELOW. && .AVIATION... NO AVIATION CONCERNS NEXT 24 HOURS...AS VFR CONDITIONS PREVAIL. 12Z MODEL RUNS HAD FORECASTED A POST-FRONTAL MVFR STRATUS DECK TO DEVELOP AT KMAF OVERNIGHT...BUT THIS IS NO LONGER EVIDENT IN 18Z RUNS/BUFFER SOUNDINGS. OTHERWISE...RETURN FLOW RESUMES AFTER SUNRISE...BUT FLOW WILL BE LIGHT. && .PREV DISCUSSION... /ISSUED 231 PM CDT SAT NOV 3 2012/ DISCUSSION... A COLD FRONT CONTINUES TO MOVE SOUTH ACROSS THE CENTRAL PART OF OUR CWA THIS AFTERNOON. WITH PRESSURE FALLS ALREADY OCCURRING OVER THE PLAINS...THE FRONT IS EXPECTED TO SLOW AND BECOME STATIONARY TONIGHT ACROSS THE I-10 CORRIDOR. MOST CURRENT SHOWER AND THUNDERSTORM ACTIVITY WILL DISSIPATE TONIGHT WITH LOW TEMPERATURES COOLING BACK INTO THE 40'S AND 50'S. UPPER LEVEL SUPPORT FOR THUNDERSTORMS WILL SHIFT EAST OF OUR AREA BY SUNDAY AFTERNOON, HOWEVER MOISTURE POOLING ALONG THE STATIONARY FRONT AND TERRAIN EFFECTS WILL HELP TO PRODUCE ISOLATED SHOWERS AND THUNDERSTORMS OVER THE DAVIS AND GLASS MOUNTAINS...SOME OF WHICH MAY BE STRONG. BY MONDAY, A SHORTWAVE WILL DROP SOUTH ACROSS THE CENTRAL PLAINS HELPING TO CARVE OUT A TROUGH OVER THE EASTERN U.S. THIS WILL BRING ANOTHER COLD FRONT THROUGH THE AREA MONDAY MORNING AND HELP MAINTAIN DRY CONDITIONS AND NEAR NORMAL TEMPERATURES EARLY THIS WEEK. AN UPPER LEVEL TROUGH IS THEN EXPECTED TO DIG INTO THE PACIFIC NW BY MIDWEEK. SWLY FLOW ALOFT WILL STRENGTHEN ACROSS THE ROCKIES AND INDUCE A LEE SFC TROUGH OVER THE FRONT RANGE. THIS WILL LEAD TO INCREASED SOUTHERLY FLOW AND MUCH ABOVE NORMAL TEMPS RETURNING TO THE AREA LATE THIS WEEK. MEANWHILE...COLD AIR WILL BUILD SOUTH ACROSS THE NORTHERN AND CENTRAL PLAINS AS THE UPPER TROUGH SHIFTS EAST. LONG RANGE MODELS DIFFER ON STRENGTH AND TIMING OF THE COLD AIR ACROSS OUR AREA SO WILL NOT CHANGE TOO MUCH IN THE EXTENDED. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 44
Hazardous weather outlook, Nov 3, 11:57 AM CDT, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1157 AM CDT SAT NOV 3 2012 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-041700- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 1157 AM CDT SAT NOV 3 2012 /1057 AM MDT SAT NOV 3 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW STRONG STORMS COULD AFFECT PORTIONS OF THE PERMIAN BASIN AND LOWER TRANS PECOS THIS AFTERNOON...WHICH COULD LAST INTO THE EVENING. GUSTY WINDS NEAR 50 MPH AND PENNY TO NICKEL SIZE HAIL WOULD BE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A FEW STRONG STORMS COULD AFFECT PORTIONS OF THE DAVIS AND GLASS MOUNTAINS...AND SURROUNDING AREAS...SUNDAY AFTERNOON. GUSTY WINDS NEAR 45 MPH AND PENNY TO NICKEL SIZE HAIL WOULD BE THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Nov 3, 2:29 PM CDT, 3 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
229 PM CDT SAT NOV 3 2012
TXZ074-032015-
DAVIS/APACHE MOUNTAINS AREA-
229 PM CDT SAT NOV 3 2012
...SIGNIFICANT WEATHER ADVISORY FOR A STRONG THUNDERSTORM AFFECTING
NORTHWESTERN BREWSTER AND SOUTHEASTERN JEFF DAVIS COUNTIES UNTIL 315
PM CDT...
A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST OF CAMP MITRE
PEAK AT 228 PM CDT...MOVING NORTHEAST AT 15 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO NICKEL SIZE HAIL AND STRONG WINDS TO 50 MPH...DEADLY
CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.
&&
LAT...LON 3049 10392 3066 10379 3051 10359 3039 10380
3042 10380 3043 10393
TIME...MOT...LOC 1928Z 239DEG 14KT 3044 10384Special weather statement, Nov 3, 3:29 PM CDT, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 329 PM CDT SAT NOV 3 2012 TXZ074-032130- DAVIS/APACHE MOUNTAINS AREA- 329 PM CDT SAT NOV 3 2012 ...SIGNIFICANT WEATHER ADVISORY FOR A STRONG THUNDERSTORM AFFECTING NORTH CENTRAL BREWSTER AND SOUTHEASTERN JEFF DAVIS COUNTIES UNTIL 430 PM CDT... A STRONG THUNDERSTORM WAS LOCATED OVER EXTREME NORTHWESTERN BREWSTER COUNTY AT 328 PM CDT...MOVING EAST AT 15 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO NICKEL SIZE HAIL AND STRONG WINDS UP TO 50 MPH... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 3066 10347 3045 10329 3041 10368 3059 10372 TIME...MOT...LOC 2028Z 254DEG 11KT 3051 10360
Special weather statement, Nov 3, 5:43 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 543 PM CDT SAT NOV 3 2012 TXZ081-032330- BIG BEND AREA- 543 PM CDT SAT NOV 3 2012 ...SIGNIFICANT WEATHER ADVISORY FOR A STRONG THUNDERSTORM AFFECTING CENTRAL BREWSTER COUNTY UNTIL 630 PM CDT... A STRONG THUNDERSTORM WAS LOCATED OVER CENTRAL BREWSTER COUNTY AT 542 PM CDT...MOVING EAST AT 20 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO PENNY HAIL AND STRONG WINDS UP TO 50 MPH...DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 3004 10283 2983 10293 2998 10331 3015 10323 TIME...MOT...LOC 2242Z 291DEG 19KT 3003 10317
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 3, 2:29 PM CDT | Special Weather Statement | MAF | Jeff Davis | 46 min |
| Nov 3, 3:29 PM CDT | Special Weather Statement | MAF | 61 min | |
| Nov 3, 5:43 PM CDT | Special Weather Statement | MAF | Brewster | 47 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.